Couldn't find what you looking for?

TRY OUR SEARCH!

It's not unusual for people to have problems in coming off Zoloft and other selective serotonin receptor inhibitor (SSRI) medications. There's even a term for it the medical literature, SSRI withdrawal syndrome. The problem is most frequent among Zoloft (sertraline) users, but the symptoms tend to be more severe among Paxil (paroxetine) users, less so with Prozac (fluoxetine) and Celexa (citolapram). Effexor (venflalaxine) is not in the same class of drugs, but Effexor withdrawal can cause some of the same symptoms.

What kinds of problems are common in SSRI withdrawal? Not everyone has exactly the same experience, but the most common symptoms are:

  • Fatigue.
  • Insomnia.
  • Anxiety.
  • Nausea.

Some symptoms can occur with discontinuation of any SSRI, but are especially common when discontinuing Paxil:

  • Dizziness (in 50 percent of people discontinuing Paxil).
  • Vivid dreams (35 percent).
  • Vomiting (30 percent).
  • Headache (30 percent).
  • Numbness or tingling in the fingers or toes (15 percent).
  • Diarrhea (10 percent).
  • Headache (10 percent).
  • Fever (10 percent).
  • Chills (5 percent).
  • Irritability (5 percent).
  • Tremors (5 percent).

Any or all of these symptoms can occur no matter which drug is being stopped. However:

  • Symptoms come on unusually fast (in two days or less) with Zoloft, and
  • Symptoms are unusually severe with Paxil.

The smallest number of cases of SSRI withdrawal syndrome occurs with Prozac, about 15 percent. The largest number of SSRI withdrawal cases occurs with Paxil, about 85 percent. The quickest onset of symptoms occurs with Zoloft. Effexor withdrawal (again, Effexor is in a similar drug class, but the same advice applies) causes the most digestive symptoms, especially flatulence.

The important thing to remember about coming off any SSRI is that the more abruptly you discontinue the drug, the more severe the symptoms will be. That's because an SSRI helps your brain conserve serotonin. It doesn't help your brain make serotonin. When you stop taking the medication, your brain starts using serotonin at a faster rate. The differences between the various antidepressant medications relates to how long their metabolites linger in your body, just a day or two in the case of Zoloft, but up to two weeks in the case of Prozac.

When you stop helping your brain conserve serotonin with a medication, you can start helping your brain make serotonin with changes in your diet. Neurons utilize the amino acid tryptophan to make serotonin. There is tryptophan in almost every protein food (even potatoes), but it is particularly abundant in dairy products, fish, egg whites, sesame seeds and pumpkin seeds (but not sesame oil and pumpkin seed oil), quinoa, and dark chocolate. (Be careful with dark chocolate if you have migraines.) 

The problem with tryptophan is that the brain does not absorb it from the bloodstream easily. The blood brain barrier tends to allow other amino acids into the brain first unless blood sugar levels are high. That's why you may get cravings for carbohydrate foods and sweets when you are coming off Zoloft or a similar medication. Your brain is sending you a message that it is having trouble absorbing the amino acid it needs. If you are not a diabetic, withdrawal from SSRIs may be the one time, for a week or two, that it is actually healthy to indulge your "sweet tooth," so the tryptophan your brain needs.

You can also take a supplement. The supplement 5-hydroxytryptophan (5-HT) provides tryptophan in a form the brain can use quickly. It also is more effective when you at least avoid low blood sugar levels, so make sure you are eating, even if you tend to feel a little nauseous, and make sure you are consuming carbohydrate foods. The motto "potatoes, not Prozac"' might be something to explore the next time you feel mildly depressed. Potatoes contain tryptophan and they provide relatively steady blood sugar (if you don't eat instant mashed potatoes, which have a very high glycemic index, and you focus on red potatoes, preferably eaten cold, so they digest more slowly).

The most important thing you can do to avoid SSRI withdrawal syndrome is never to quit cold turkey. Always work with your doctor to reduce your dosage gradually, giving your brain time to adjust to having to produce more serotonin without medication.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums